Colorado, 2003

Flash Flooding in Colorado, May 15, 2003

May 15, 2003 · NWS BOU · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:27 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, May 15, 1:27 PM MST, 2 hours 48 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED MAY 14 2003

SHORT TERM DISCUSSION...RADAR SHOWING SHOWERS AND THUNDERSTORMS OVER
MUCH OF MOUNTAINS AND PORTIONS OF EASTERN PLAINS WITH MORE ACTIVITY
SOUTH OF CWA HEADING NORTH.  IN ADDITION...SURFACE DEWPOINTS
REACHING 50 DEGREES F ACROSS MOST OF THE PLAINS.  LIKELY POPS STILL
ON TRACK FOR ALL OF CWA THIS EVENING.  THE UPPER LEVEL LOW OVER THE
FOUR CORNERS PROGGED TO MOVE EAST ACROSS SOUTHERN COLORADO...
CENTERED IN SOUTHEAST COLORADO AT 06Z.  THUS ACTIVITY IN PORTIONS OF
EASTERN COLORADO COULD CONTINUE WELL PAST MIDNIGHT.  MESOETA KEEPS
THE 50 DEGREE SURFACE DEWPOINTS ACROSS EASTERN COLORADO OVERNIGHT...
SO FOG AND LOW CLOUDS A GOOD POSSIBILITY MOST AREAS.  ON FRIDAY...
UPPER LO TO BE WELL OFF TO THE SOUTHEAST OF CWA WITH RIDGE OVER AREA.
HOWEVER...MODELS KEEP THETA-E RIDGE ALONG FOOTHILLS THROUGH DAY.
WITH EXPECTED DAYTIME HEATING AND INSTABILITY...SOME THUNDERSTORMS
SHOULD DEVELOP OVER MOUNTAINS AND MOVE OFF ONTO ADJACENT PLAINS
DURING THE AFTERNOON.  TEMPERATURES TO BE WARMER FRIDAY UNDER
RIDGE.  TEMPERATURE AND THICKNESS GRIDS SUGGEST TEMPERATURES IN THE
70S ACROSS PLAINS...WHICH LOOKS REASONABLE.      D-L

LONG TERM DISCUSSION...UPPER RIDGE OVER THE AREA TOMORROW EVENING
WILL GIVE WAY TO INCREASING SOUTHWESTERLY FLOW ALOFT SATURDAY AND
SUNDAY.  THIS WEATHER PATTERN WILL PROVIDE FOR MAINLY DRY
CONDITIONS...ALTHOUGH A FEW AFTERNOON/EARLY EVENING STORMS CANT BE
RULED OUT ESPECIALLY ALONG THE WYOMING BORDER WHERE INSTABILITY IS
GREATEST.  THERE IS A THETA-E RIDGE THAT HOLDS OVER THE EASTERN
PLAINS...BUT LOW LEVELS SHOULD BE A LITTLE TOO COOL WITH MORNING
STRATUS TO PREVENT CONVECTIVE INITIATION.  EVEN WITH MORNING STRATUS
ON THE EASTERN PLAINS...TEMPS WARM CONSIDERABLE OVER THE NEXT FEW
DAYS WITH 700 MB READINGS OF 12-14C.  WINDS SHOULD ALSO GET A LITTLE
GUSTY IN THE MOUNTAINS ESPECIALLY DURING THE AFTERNOON HOURS
SATURDAY AND SUNDAY WITH GOOD MIXING.

NEXT WEATHER MAKER WILL BE SHORT WAVE THAT MOVES ACROSS THE NORTHERN
PLAINS MONDAY.  THIS WILL PUSH A RATHER SIGNIFICANT COLD FRONT
ACROSS THE PLAINS EARLY MONDAY.  WILL CUT BACK READINGS A FEW MORE
DEGREES MONDAY AND TUESDAY WITH HIGHER CONFIDENCE OF A STRONG COLD
FRONT.  MONDAYS HIGH TEMPS COULD BE TRICKY SINCE TIMING OF FRONT MAY
HAVE A 20-25F DEGREE INFLUENCE.  CURRENT CHANCE OF PRECIPITATION
LOOKS GOOD BUT ADDED SOME SNOW TO MOUNTAINS AND FOOTHILLS WITH
COLDER TEMPERATURES.

THEN EXPECT SOME MODERATION FOR WEDNESDAY AND THURSDAY BUT WILL
MAINTAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH LINGERING
MOISTURE AND ANOTHER POSSIBLE WAVE THURSDAY.

BARJENBRUCH

.DEN...NONE.
Hazardous weather outlook, May 15, 10:00 AM MST, 6 hours 15 minutes before
COZ030>051-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS...WITH SOME OF THE
ACTIVITY ACROSS THE PLAINS CONTINUING OVERNIGHT.  A FEW STORMS OVER
ELBERT AND LINCOLN COUNTIES COULD BECOME SEVERE...WITH HAIL THE MAIN
THREAT.  HEAVY RAIN IS ALSO POSSIBLE IN THIS AREA AND COULD PRODUCE
LOCALIZED FLOODING.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE CENTRAL AND SOUTHERN
ROCKY MOUNTAINS SPREADING ABUNDANT MOISTURE OVER THE FORECAST
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED STORM OR TWO IS EXPECTED TO DEVELOP OVER THE FRONT RANGE
FRIDAY AFTERNOON AND EVENING. DRIER AND WARMER WEATHER CAN BE
EXPECTED ON SATURDAY AND SUNDAY.  COOLER TEMPERATURES WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR ON MONDAY AND TUESDAY
AS THE NEXT PACIFIC STORM SYSTEM MOVE ACROSS THE NORTHERN
INTERMOUNTAIN REGION.  SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER ELBERT AND LINCOLN COUNTIES
AFTER 1 PM.

LESZCYNSKI/BARJENBRUCH

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Elbert

When
May 15, 4:15 PM MST to 9:30 PM MST
Where
Elbert County, East Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.287, -104.136 (the zone’s center; the record gives no point)

Heavy rainfall caused flash flooding over eastern sections of Elbert County. Major flooding was reported 8 miles southwest of Interstate 70, along State Highway 86. Highway 86 was closed due to flooding at mile marker 51. Roads were also flooded along the Elbert and Lincoln County lines as Sandy Creek jumped out of its banks.

Flash Flood, Boulder

When
May 15, 7:25 PM MST to 9:15 PM MST
Where
Boulder County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Thunderstorms produced very heavy rain and localized flash flooding in the foothills of central Boulder County as anywhere from 1.5 to 2.5 inches of rain fell in less than 2 hours. Water ranging in depth from 6 to 9 inches covered State Highway 119 in Boulder Canyon. Dirt and rocks also washed over the road. In the Sugarloaf area some basements were flooded. Rockslides were also reported at Boulder Falls, Lefthand Canyon and Fourmile Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362013, 5362014.